Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Help Ed, Linkage, Scott, or another med jedi. Jedi

Posted by SLS on August 19, 2005, at 9:05:23

In reply to Re: Help Ed, Linkage, Scott, or another med jedi. EERRIICC, posted by Jedi on August 19, 2005, at 1:44:42

Hi Jedi.

That's a great article you pulled up. I don't know why I was under the impression that buprenorphine possessed pro-serotonergic properties. Thanks for the correction.

Yes. It is preferable to add the MAOI to the TCA already started or start them at the same time. I have no idea why this tradition has become so imbedded in clinical practice, though. Is it a matter of theory or observation? I guess it is a lot quicker to stop the TCA or fine-tune it than to reduce MAO inhibition by stopping the MAOI. Reducing the MAO activity would take too long in an emergency. However, I don't know if either order of administration is more apt to actually provoke an adverse reaction. So far, it hasn't made a difference for me. Perhaps I've been lucky. I think there might be an advantage to starting them at the same time as there might be a temporal synergy in the brain's compensitory processes to the explosure of both drugs. The only time a treatment worked for me is when I began taking Parnate and desipramine simultaneously and worked the dosages of both up quickly. I don't think I have tried the same strategy since with Parnate. I have with Nardil + desipramine, though. No go.


- Scott


> EERRIICC,
> The last sentence of this abstract suggests that it may not have been the buprenorphine that caused your serotonin syndrome. But again, at that dosage of Parnate, who knows?
> Jedi
>
> http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=16051647&query_hl=12
>
> Br J Anaesth. 2005 Jul 28; [Epub ahead of print] Related Articles, Links
>
> Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity.
>
> Gillman PK.
>
> Pioneer Valley Private Hospital, Mackay, Queensland 4740, Australia.
>
> Toxicity resulting from excessive intra-synaptic serotonin, historically referred to as serotonin syndrome, is now understood to be an intra-synaptic serotonin concentration-related phenomenon. Recent research more clearly delineates serotonin toxicity as a discreet toxidrome characterized by clonus, hyper-reflexia, hyperthermia and agitation. Serotonergic side-effects occur with serotonergic drugs, and overdoses of serotonin re-uptake inhibitors (SRIs) frequently produce marked serotonergic side-effects, and in 15% of cases, moderate serotonergic toxicity, but not to a severe degree, which produces hyperthermia and risk of death. It is only combinations of serotonergic drugs acting by different mechanisms that are capable of raising intra-synaptic serotonin to a level that is life threatening. The combination that most commonly does this is a monoamine oxidase inhibitor (MAOI) drug combined with any SRI. There are a number of lesser-known drugs that are MAOIs, such as linezolid and moclobemide; and some opioid analgesics have serotonergic activity. These properties when combined can precipitate life threatening serotonin toxicity. Possibly preventable deaths are still occurring. Knowledge of the properties of these drugs will therefore help to ensure that problems can be avoided in most clinical situations, and treated appropriately (with 5-HT2A antagonists for severe cases) if they occur. The phenylpiperidine series opioids, pethidine (meperidine), tramadol, methadone and dextromethorphan and propoxyphene, appear to be weak serotonin re-uptake inhibitors and have all been involved in serotonin toxicity reactions with MAOIs (including some fatalities). Morphine, codeine, oxycodone and buprenorphine are known not to be SRIs, and do not precipitate serotonin toxicity with MAOIs.
>
>

 

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:SLS thread:542766
URL: http://www.dr-bob.org/babble/20050816/msgs/543827.html